Alert archive / California / Wind Advisories in 2022

Wind Advisory 52, NWS San Diego, CA

November 17, 2022San Diego County, California

NWS San Diego, CA issued this wind advisory at Nov 17, 2022, 1:07 PM PST for San Diego County, California. It took effect at Nov 19, 2022, 3:00 AM PST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2022, 1:07 PM PST (21:07 UTC)
In effect from
Nov 19, 2022, 3:00 AM PST
Expired
Nov 20, 2022, 2:00 PM PST
In force
35 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3998 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS76 KSGX 172107
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
107 PM PST Thu Nov 17 2022

CAZ050-058-180615-
/O.NEW.KSGX.WI.Y.0052.221119T1100Z-221120T2200Z/
San Diego County Valleys-San Diego County Mountains-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, Poway, Julian, and Pine Valley
107 PM PST Thu Nov 17 2022

...WIND ADVISORY IN EFFECT FROM 3 AM SATURDAY TO 2 PM PST
SUNDAY...

* WHAT...East winds 15 to 25 mph with gusts 40 to 50 mph expected.
  Winds will be strongest on the coastal mountain slopes,
  foothills, and into portions of the eastern valleys. 

* WHERE...Portions of the San Diego County Valleys and San Diego 
  County Mountains.

* WHEN...From 3 AM Saturday to 2 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CO
9 follow-up statements
362 
WWUS76 KSGX 180551
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
951 PM PST Thu Nov 17 2022

CAZ050-058-181400-
/O.CON.KSGX.WI.Y.0052.221119T1100Z-221120T2200Z/
San Diego County Valleys-San Diego County Mountains-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, Poway, Julian, and Pine Valley
951 PM PST Thu Nov 17 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM SATURDAY TO 2 PM PST
SUNDAY...

* WHAT...East winds 15 to 25 mph with gusts 40 to 50 mph 
  expected. Winds will be strongest on the coastal mountain 
  slopes, foothills, and into portions of the eastern valleys.

* WHERE...Portions of the San Diego County Valleys and San Diego 
  County Mountains.

* WHEN...From 3 AM Saturday to 2 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JMB
253 
WWUS76 KSGX 181204
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
404 AM PST Fri Nov 18 2022

CAZ050-058-182200-
/O.CON.KSGX.WI.Y.0052.221119T1100Z-221120T2200Z/
San Diego County Valleys-San Diego County Mountains-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, Poway, Julian, and Pine Valley
404 AM PST Fri Nov 18 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM SATURDAY TO 2 PM PST
SUNDAY...

* WHAT...East winds 15 to 25 mph with gusts 40 to 55 mph expected.
  Winds will be strongest on the coastal mountain slopes, and
  adjacent foothills.

* WHERE...Eastern portions of the San Diego County Valleys and 
  San Diego County Mountains.

* WHEN...From 3 AM Saturday to 2 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
704 
WWUS76 KSGX 182010
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1210 PM PST Fri Nov 18 2022

CAZ050-058-190600-
/O.CON.KSGX.WI.Y.0052.221119T1100Z-221120T2200Z/
San Diego County Valleys-San Diego County Mountains-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, Poway, Julian, and Pine Valley
1210 PM PST Fri Nov 18 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM SATURDAY TO 2 PM PST
SUNDAY...

* WHAT...East winds 15 to 25 mph with gusts 40 to 55 mph 
  expected. Winds will be strongest on the coastal mountain 
  slopes, and adjacent foothills.

* WHERE...Eastern portions of the San Diego County Valleys and 
  San Diego County Mountains.

* WHEN...From 3 AM Saturday to 2 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

APR

$$
149 
WWUS76 KSGX 190543
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
943 PM PST Fri Nov 18 2022

CAZ050-058-191400-
/O.CON.KSGX.WI.Y.0052.221119T1100Z-221120T2200Z/
San Diego County Valleys-San Diego County Mountains-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, Poway, Julian, and Pine Valley
943 PM PST Fri Nov 18 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM SATURDAY TO 2 PM PST
SUNDAY...

* WHAT...East winds 15 to 25 mph with gusts 40 to 55 mph 
  expected. Winds will be strongest on the coastal mountain 
  slopes, and adjacent foothills.

* WHERE...Eastern portions of the San Diego County Valleys and 
  San Diego County Mountains.

* WHEN...From 3 AM Saturday to 2 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JMB
523 
WWUS76 KSGX 191158
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
358 AM PST Sat Nov 19 2022

CAZ050-058-192145-
/O.CON.KSGX.WI.Y.0052.000000T0000Z-221120T2200Z/
San Diego County Valleys-San Diego County Mountains-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, Poway, Julian, and Pine Valley
358 AM PST Sat Nov 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST SUNDAY...

* WHAT...East winds 15 to 25 mph with gusts 40 to 55 mph 
  expected. Winds will be strongest on the coastal mountain 
  slopes, and adjacent foothills.

* WHERE...Eastern portions of the San Diego County Valleys and 
  San Diego County Mountains.

* WHEN...From 3 AM Saturday to 2 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
992 
WWUS76 KSGX 192100
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
100 PM PST Sat Nov 19 2022

CAZ050-058-200600-
/O.CON.KSGX.WI.Y.0052.000000T0000Z-221120T2200Z/
San Diego County Valleys-San Diego County Mountains-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, Poway, Julian, and Pine Valley
100 PM PST Sat Nov 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST SUNDAY...

* WHAT...East winds 15 to 25 mph with gusts 40 to 50 mph. Winds
  will be strongest on the coastal mountain slopes, and adjacent
  foothills.

* WHERE...San Diego County Valleys and San Diego County 
  Mountains.

* WHEN...Until 2 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Schenk
647 
WWUS76 KSGX 200504
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
904 PM PST Sat Nov 19 2022

CAZ050-058-201400-
/O.CON.KSGX.WI.Y.0052.000000T0000Z-221120T2200Z/
San Diego County Valleys-San Diego County Mountains-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, Poway, Julian, and Pine Valley
904 PM PST Sat Nov 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST SUNDAY...

* WHAT...East winds 15 to 25 mph with gusts 40 to 50 mph. Winds 
  will be strongest on the coastal mountain slopes, and adjacent 
  foothills.

* WHERE...San Diego County Valleys and San Diego County 
  Mountains.

* WHEN...Until 2 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JMB
261 
WWUS76 KSGX 201007
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
207 AM PST Sun Nov 20 2022

CAZ050-201115-
/O.CAN.KSGX.WI.Y.0052.000000T0000Z-221120T2200Z/
San Diego County Valleys-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, and Poway
207 AM PST Sun Nov 20 2022

...WIND ADVISORY IS CANCELLED...

Advisory strength winds are no longer expected.

$$

CAZ058-201815-
/O.CON.KSGX.WI.Y.0052.000000T0000Z-221120T2200Z/
San Diego County Mountains-
Including the cities of Julian and Pine Valley
207 AM PST Sun Nov 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WHAT...East winds 15 to 25 mph with gusts 45 to locally 55 mph.
  Winds will be strongest on the coastal mountain slopes.

* WHERE...San Diego County Mountains.

* WHEN...Until 2 PM PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
10
929 
WWUS76 KSGX 201315
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
515 AM PST Sun Nov 20 2022

CAZ058-202200-
/O.CON.KSGX.WI.Y.0052.000000T0000Z-221120T2200Z/
San Diego County Mountains-
Including the cities of Julian and Pine Valley
515 AM PST Sun Nov 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WHAT...East winds 15 to 25 mph with gusts 45 to locally 55 
  mph. Winds will be strongest on the coastal mountain slopes.

* WHERE...San Diego County Mountains.

* WHEN...Until 2 PM PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Nov 17, 9:15 AM PST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 17, 9:15 AM PST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
915 AM PST Thu Nov 17 2022

.SYNOPSIS...
Weakening offshore flow will transition to onshore flow by this
afternoon. A shallow marine layer will return to coastal areas
Friday ahead of another Santa Ana wind event for Friday evening into
Sunday. Santa Ana winds are expected to peak in strength on
Saturday. Periods of critical fire weather conditions are expected
Saturday, especially in the afternoon. Seasonally fair, mild days,
and cool nights will prevail through next week with no
precipitation.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*Santa Ana winds expected Friday night through Sunday, peaking
 Saturday.
*Periods of critical fire weather conditions expected Friday night
 into Saturday.
*Additional Santa Ana winds and warming conditions expected for
 the latter half of next week.

At 8 AM, gusty northeast winds had become more confined to and
below passes. Peak gusts since midnight have been 45 to 55 mph.
Winds will continue to weaken through the morning. Periods of high
clouds expected through the day. High temperatures will be mostly
in the 70s west of the mountains and in the low deserts, and in
the 40s and 50s in the mountains and High Desert. Winds expected
to transition to onshore near the coast by this afternoon.

Onshore flow will continue into Friday as a shortwave trough moves
south, helping moderate relative humidity. This shortwave looks to
track farther inland, limiting upper level support compared to the
upper level support for the Santa Ana wind event on Wednesday. Even
with the weaker upper level support, the pressure gradient is robust
enough to generate gusts near 60 mph, locally up to 70 mph in wind
prone locations along coastal mountain slopes and below passes.
Winds will weaken slowly on Sunday, and remain weakly offshore into
Monday morning. With the very dry air in place, temperatures will be
falling into the 30s in some of our sheltered interior valleys at
night under clear skies.

Next week, much the same weather can be expected, with dry, mild
days, cool nights, and weak offshore flow prevailing. Onshore winds
will return briefly on Wednesday, before transitioning back to
stronger offshore flow on Thursday and Friday. Large spread in
ensemble solutions create uncertainty surrounding the strength of
the winds, but there is agreement that conditions will warm for the
latter part of next week.

&&

.AVIATION...
171645Z...FEW-SCT high clouds at or above 20,000 FT MSL continue
through this afternoon and early evening. NE winds mainly in the
foothills and below mountain passes will continue to decrease
through this afternoon. Pockets of surface gusts 20-35 kt with
strong up/downdrafts and local LLWS are expected through 21z today.
Low-level moisture increases as a coastal eddy spins up Friday
morning, leading to a slight chance for low clouds and possible CIGs
near or slightly below 1000 FT MSL at KSAN between 14-17z Fri.

&&

.MARINE...
Northwest winds may briefly gust to around 20kts in portions of the
outer waters near San Clemente Island this evening. As northeasterly
offshore flow increases Friday night and early Saturday morning,
there may be some pockets of gusty winds approaching 20kts at times
in the coastal waters near Camp Pendleton and Oceanside.

&&

.FIRE WEATHER...
Overnight humidity recovery last night was poor. In places where
gusty winds are still occurring (near the foothills of the mountains
and below passes) relative humidities are 10-20%. In places where
winds have diminished, humidity recovery has been more moderate up
at least 20 percent from yesterday morning. Winds this morning will
remain offshore, transitioning to onshore this afternoon. Onshore
flow will develop farther inland on Friday, pulling a shallow marine
layer inland briefly, before winds turn back offshore.

Winds will begin to transition offshore Friday evening. Winds will
strengthen into Saturday and remain offshore through Sunday. The
strongest winds will occur Saturday. Peak winds should be slightly
weaker than on Wednesday, as upper-level support will not be as
strong. Northeast winds will peak at 20-35 mph sustained, with gusts
of 50-60 mph, locally up to 70 mph in the more offshore wind-prone
areas of the coastal slopes and below passes. Minimum relative
humidity values will fall to 8-12%. This will bring several hours of
critical fire weather conditions, especially for the coastal slopes
and foothills of the San Bernardino mountains into the Inland Empire
and Santa Ana mountains into Orange County. Winds will weaken
slightly Sunday, but gusts of 40-50 mph, locally up to 55 mph are
still expected on coastal mountain slopes, foothills, and below
passes. Relative humidity values on Sunday will remain low for
inland locations, with minimum daytime relative humidity remaining
10-15%. Humidity will continue to slowly recover into early next
week, with another Santa Ana wind event and warm conditions possible
for the latter half of next week.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC/FIRE WEATHER...CO
AVIATION/MARINE...Adams

In the hours before

Local storm report, Nov 17, 9:40 AM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PST THU NOV 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     WILDFIRE         2 NW JAMUL              32.75N 116.91W
11/16/2022                   SAN DIEGO          CA   FIRE DEPT/RESCUE

            ABANDON LARGE HOME FIRE SPREAD INTO BRUSH.
            STEELE CANYON AND WILLOW GLEN DRIVE NEAR
            GOLF COURSE. WILDFIRE KEPT AT 10 ACRES.
            NEARBY WEATHER STATIONS WERE CALM WIND AT 8
            PM AND HUMIDITY ROSE FROM 25-30 TO 45-55
            PERCENT AT THE START TIME. VERY LIGHT EAST
            WINDS SHIFTS TO LIGHT WEST. OTAY SDGE SITE
            REPORTED 15 PERCENT HUMIDITY AT 730 PM AND
            40 PERCENT AT 9 PM WITH LIGHT EAST WIND.
            JAMUL SDGE HAD WIND SHIFT AT 830 PM TO
            ONSHORE AND HUMIDITY ROSE FROM 10 TO 35
            PERCENT. WIND GUSTS 15 MPH.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 1:06 PM PSTFire Weather WatchSGXOrange, Riverside, San Bernardino, San Diego20 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.